The last thing you’re thinking about when you need to give your child medication is what effect it will have on their teeth. Understandably so! It’s just not something you’d normally think about. Unfortunately, children’s medications especially those that are taken regularly can cause cause some significant damage to teeth if you don’t take certain precautions.
Almost every liquid child medication is sweetened with some type of sugar based sweetener. These medications are sticky and sit on the teeth causing the same types of problems that any sugar can cause. I know a lot of parents give children their medication right before bed, oftentimes after brushing, and forget to do so again. If your child does take their medication right before bed make sure they rinse their mouth out with water and brush their teeth again.
Asthma medications have a couple of effects that can cause teeth damage. The first is that many of the albuterol solutions that are used in nebulizers come with in a sugar base. When they breathe the mist in it coats the teeth with sugar just as anything else does.
Asthma medications also cause a dry mouth. Dry mouth is another big risk factor for cavities to develop.
After a child uses their asthma medication make sure they rinse their mouth out with water and brush their teeth. If they are thirsty from the dry mouth effect have them drink water instead of any sugary drink such as juice, gatorade, or soda.
Make sure you tell your child’s dentist if they are routinely taking liquid medications or asthma treatments. More frequent professional applications of fluoride may be helpful to prevent cavities and repair any damage that has already been done. If your child is young they may also want you to start using fluoride toothpaste earlier than normal.